Missouri, 2005

Hail and Damaging Wind in Missouri, March 30, 2005

March 30, 2005 · NWS PAH · 11 events in 6 counties and zones

A line of thunderstorms developed over southeast Missouri, near a line from Poplar Bluff to Cape Girardeau. As the line moved east to the Mississippi River, some storms along the line produced large hail and an isolated report of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms developed over southeast Missouri, near a line from Poplar Bluff to Cape Girardeau. As the line moved east to the Mississippi River, some storms along the line produced large hail and an isolated report of damaging winds. The most severe storm along the line tracked through northern Scott and southern Cape Girardeau Counties, producing hail up to golf ball size and minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 2:25 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 30, 2:25 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CST WED MAR 30 2005

.DISCUSSION...

SURFACE TDS HAVE RISEN INTO THE U50S ACROSS MOST OF THE FA. MODELS
HAVE BEEN CONSISTENT...ESP ETA/META...IN EVER SO GRADUALLY SLOWING
DOWN PCPN ARRIVAL TIME...NOW LOOKING TO BE STRICTLY A TONIGHT
EVENT. IF THE ETA/META IS CORRECT...THEN IT IS POSSIBLE WE WL HAVE
LTL/IF ANY CONVECTION WEST OF THE MS RIVER...WHERE SOUNDINGS REVEAL
MOISTURE IS MOST SPARCE. BEST CHANCES ARE EAST OF THE MS...ESP
BETWEEN 03Z-09Z...WHEN COLD FRONT MOVES IN AND TAPS DESTABILIZED AIR
MASS. WINDS ALOFT STILL SUPPORT AT LEAST A SLIGHT RISK AND AS SUCH IF
STORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE...ERN 2/3
FA...ESP PENNYRILE REGION OF WKY. MOS POPS RESPOND W/TEENS WEST TO
AS HIGH AS LOW END OF CATEGORICAL SERN PTNS FA. WE HAVE MODERATED
THE EXTEME OF THE GRADIENT FROM A SLGT CHANCE WEST TO A LIKELY
CHANCE EAST...SIMILAR TO PREVIOUS PACKAGE(S)...JUST WITH THE LATEST
AREAL COVERAGE TWEEKS PER THE 12Z MODELS.

EVEN WITH THE SLOWING MODEL APPROACH...ALL MODELS STILL AGREE PCPN
IS OUT OF THE AREA BY 12Z THU. HOWEVER WHERE MODELS DIVERGE IS IN
DEVELOPMENT/TRACK OF NEXT SURFACE LOW...IN RESPONSE TO EWARD MOVING
LONG WAVE TROF. WHATEVER THE EVENTUAL TRACK...ALL MODELS ARE NOW
PAINTING THE LOW STAYING TO PRIMARILY OUR SOUTH AND EAST...AND AS
SUCH...SO WILL THE CONVECTIVE CHANCES. THEREFORE WEVE RESPONDED BY
GOING FOR A BACK SIDE OF THE LOW RAIN POP...AND WE COMPROMISE ON
TIMING AND AREAL EXTENT BETWEEN THE SLOWER/DRIER ETA AND FASTER/MORE
EXPANSIVE GFS...WHICH JUST HAPPENS TO BE SIMILAR TO THE 12Z NGM RUN
AND THE GOING FORECAST PACKAGE. THEREFORE THERE WAS LITTLE ACTUAL
RESULTANT CHANGE TO THE THU NIGHT-FRIDAY PCPN CHANCES.

THE REMAINDER OF THE FORECAST IS LIKEWISE LITTLE CHANGED...WITH A
DRY WEEKEND AND EARLY NEXT WEEK...FOLLOWED BY YET ANOTHER INCOMING
SYSTEM/CHANCE OF PCPN LATE DAY 6-DAY 7. MINOR TWEEKS WERE WITH
REGARD TO THE LATEST GFS OUTPUT...WHICH WAS BLENDED INTO FROM THE
NEAR TERM ETA/META.

TEMPS ARE VERY SIMILAR AND CLOSE TO GOING NOS...EXCEPT FOR THU
NIGHT-FRI SYSTEM...WHERE WE CHOSE THE PERSISTENCE COMPROMISE
STRATEGY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&
Hazardous weather outlook, Mar 30, 3:07 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CST WED MAR 30 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
307 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH THE QUAD STATE TONIGHT. IT WILL BE
COLLIDING WITH WARM AND UNSTABLE AIR THAT WILL BE FAVORABLE FOR THE
FORMATION OF THUNDERSTORMS. THIS COMBINATION OF FACTORS...IN ADDITION
TO THE WINDS ALOFT...WILL CREATE A SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA WIDE. THIS INCLUDES THE POTENTIAL FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS WITH ANY SEVERE
STORMS...IN ADDITIOIN TO THE USUAL HAZARDS OF HEAVY RAIN AND FREQUENT
LIGHTNING.

THE MAIN LIMITING FACTOR FOR STORMS TO DEVELOP IS MOISTURE. THE
AVAILABLE MOISTURE IN THE COLUMN IS MARGINAL AT BEST. AT THIS
TIME...IT APPEARS THE BEST CHANCE AREA FOR SEVERE STORM DEVELOPMENT
WILL BE WHERE THE MOISTURE FLUX IS GREATEST...WHICH THE MODELS PAINT
TO BE PRIMARILY EAST OF THE MISSISSIPPI RIVER. IF STORMS
DEVELOP...THEY SHOULD DEVELOP SOMETIME SHORTLY AFTER DARK...THEN MOVE
INTO OR THROUGH THE QUAD STATE WITH THE COLD FRONT...ESPECIALLY
BETWEEN 900 PM AND 300 AM. THE COLD FRONT WILL BE DEPARTING LATE
TONIGHT AND THE SEVERE THREAT SHOULD BE OVER BY OR BEFORE SUNRISE
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Memphis radar (KNQA), 161 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ripley

When
March 30, 7:30 PM CST to 7:32 PM CST
Where
Ripley County, Fairdealing
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -90.617

Dime to nickel-size hail was reported at three places in eastern Ripley County.

Hail, Butler

When
March 30, 7:59 PM CST
Where
Butler County, Poplar Bluff
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.400

Hail, Scott

When
March 30, 8:00 PM CST
Where
Scott County, Scott City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -89.517

One-inch hail occurred along Interstate 55.

Hail, Stoddard

When
March 30, 8:05 PM CST to 8:15 PM CST
Where
Stoddard County, Acorn Ridge
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -90.067

Hail, Cape Girardeau

When
March 30, 8:05 PM CST to 8:20 PM CST
Where
Cape Girardeau County, Randles
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -89.783

Dime to quarter-size hail fell in extreme southern Cape Girardeau County. The report of quarter-size hail was from Randles.

Thunderstorm Wind, Cape Girardeau

When
March 30, 8:05 PM CST
Where
Cape Girardeau County, 4 mi SW of Cape Girardeau
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -89.583

The tin roof was ripped off a barn on Highway 74, about 2 miles west of Interstate 55. The roof was blown into some power lines, which were knocked down. At the nearby Cape Girardeau airport, the peak wind gust recorded by the automated observing system was 54 MPH.

Hail, Butler

When
March 30, 8:15 PM CST
Where
Butler County, 2 mi W of Fisk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -90.250

Hail, Scott

When
March 30, 8:25 PM CST
Where
Scott County, Oran
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.083, -89.667

Hail, Stoddard

When
March 30, 8:45 PM CST
Where
Stoddard County, Advance
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -89.917

Hail, Scott

When
March 30, 8:49 PM CST to 8:55 PM CST
Where
Scott County, 3 mi N of Sikeston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.917, -89.583

One-inch hail fell just north of Sikeston, while dime-size hail fell in Sikeston.

Hail, Mississippi

When
March 30, 9:10 PM CST
Where
Mississippi County, Charleston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -89.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441932, 5441931, 5442034, 5441933, 5441935, 5441936, 5441934, 5441937, 5441939, 5441938, 5442033.